Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Early period on birth control
An_196999 posted:
I have a few questions and I am hoping that I can get some help. I've been on my birth control for over a year now but have noticed some spotting before my period. It's dark brown in color and will stop after my period. Now I am a complete week early then when I usually start my period and haven't even started my "sugar pills". Is this normal?
Jane Harrison Hohner, RN, RNP responded:
Dear Anon: Spotting before your flow begins is not uncommon. As soon as you take your last active pill the hormone levels begin to drop. Generally it takes about 72 hours for the levels to drop sufficiently to produce a "menstrual-like" flow, but some spotting can begin as the the levels are dropping. The dark brown color simply reflects the scant amount of flow. A slow, scant flow has a longer exposure to oxygen creating the darkened color.

Now, the birth control pill (BCP) period which starts a week early is a different issue. That would be considered BCP breakthrough bleeding--also known as poor cycle control. This is all too common among hormonal birth control users. Fortunately it does not impact your contraceptive protection, but it is a hassle. If you have several months of poor cycle control you can see your GYN or clinic for follow up. Sometimes a switch of BCP brand or formulation can be helpful. If it stays stable (eg bleed always arrives a week early) that would be OK, but if it is moving around all over the pill pack that would be inconvenient.

Lady123 replied to Jane Harrison Hohner, RN, RNP's response:
I have a simular problem. My problem is that my period is due in one week and ive recieved bownish discharge a week before my period. Ive missed 2 or 3 pills last week and once i remembered, i took my pill. When i missed my pills i did not bleed at all, when i remembered to take my pill i did not bleed, only after 3 or 4 days of remebering to take my pill, i started to bleed. what could be the problem?
lauralou555 replied to Jane Harrison Hohner, RN, RNP's response:
So with this poor cycle control what would you recommend, continue taking your pills as normal or not take the sugar pills and start a new pack?
falling2311 replied to Jane Harrison Hohner, RN, RNP's response:
Hey, so I have a similar problem except my period has started a full week before the specified time and lasts through the non-period week AND the period week. So i'm having two week periods. It also starts off pinkish and goes red, like an ordinary start to a period. It's not heavy but steady. I haven't forgotten to take pills or anything. I went to my doctor and we decided to change my BC. I have to wait a whole other month to pick it up due to insurance but I was hoping for some confirmation or something as I start my 4th month a week And a half early with a full red period.

I'm on orthysia or something like that.

Thanks, Courtney

Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.